` Four Medications That Could Damage Your Hearing | News
    Home      Contact

Four Medications That Could Damage Your Hearing

by April Maguire

Virtually every medication can potentially cause some type of negative side effect. While the majority of these side effects are relatively benign, some of them can dramatically impact a patient’s quality of life. Currently, audiologists across the country are trying to educate the public about more than 200 medications on the market that can cause hearing loss. Although some of these ototoxic drugs have rare and specialized uses, at least one incredibly common over-the-counter drug has been linked to hearing problems. Take a look at the list below to see just some of these potentially damaging medications.

Chemotherapy Drugs

The list of side effects for chemotherapy drugs is certainly long, but hearing loss is one of the most serious. To date, carboplatin, bleomycin and cisplatin have all been proven to be detrimental to patients’ hearing, but the benefits of these drugs often outweighs any risk that can come along with them.

Loop Diuretics

Loop diuretics are commonly prescribed to treat hypertension and edema in patients that have impaired kidney function. Unfortunately, these drugs can alter the balance of salts and fluids within the inner ear. This imbalance can cause swelling, making it more difficult for the nerves to transmit information, thus impairing hearing.

Aspirin

Believe it or not, taking one of the most ubiquitous drugs on the market, aspirin, can cause hearing loss. Fortunately, hearing impairment happens most often when patients take aspirin in high doses – more than eight or ten pills in a day –and the loss of hearing is usually temporary, disappearing after discontinuing use of the drug.

Antibiotics

Since the discovery of penicillin in the 1920's, antibiotics have been a cornerstone of modern medicine. While these drugs have saved countless lives over the years, they don’t come without their fair share of risk, and the most frequently used class of antibiotics, aminoglycosides, has been linked to hearing loss. In fact, patients who use these antibiotics have between a 20% and 60% chance of permanently losing their hearing.

Given the exhaustive list of potential side effects that most medications carry, many doctors simply don’t have enough time to go over all of them in detail, and when the risk for a given side effect, such as hearing loss, is relatively low, it may not seem pertinent to mention. However, since hearing loss can have such a detrimental impact on a person’s life, it’s important for doctors, pharmacists and others in the medical field to educate patients about all the risks that come with taking a given drug.

If you or someone you know would like to learn more about hearing loss and how to treat it, please feel free to schedule a consultation or contact one of our representatives today!

Call 877-631-9511 for FREE Consultation

Contact Us
877-631-9511


Required Fields *



Find Local Offices